A junior enlisted National Guard soldier died earlier this month after a physical fitness test during a drill weekend, according to the service.
Spc. Jaykob Pruitt, 19, of Bennington, Oklahoma, served as a cavalry scout with 1st Squadron, 180th Cavalry Regiment, 45th Infantry Brigade Combat Team. He collapsed after completing the two-mile run portion of the Army Combat Fitness Test, or ACFT, on March 4. CPR was administered, but he was pronounced dead after being transported to a local hospital.
Pruitt enlisted in October 2020; his awards include an Army Achievement Medal. He was laid to rest Saturday; the funeral included military honors, according to his obituary.
"Our thoughts and prayers are with Jaykob's family, friends and our fellow Soldiers," said Maj. Gen. Thomas H. Mancino, adjutant general for Oklahoma. "Together, we are mourning the devastating loss of a promising young man and Soldier."
The Army reports about one soldier fatality per month from sports, physical training or other recreation incidents, usually during warmer parts of the year, according to a Military.com review of service press releases. The vast majority of those are off duty and generally the result of swimming or hiking incidents.
The two-mile run, part of the ACFT, was also an element of the decades-old Army fitness test that was replaced in October for active-duty troops. Guard and reserve troops have until April before they'll be graded on the ACFT, although it has been in use as part of a test period for years.
In 2019, Chief Warrant Officer 3 Liquat Khan, an Army Criminal Investigation Command special agent, died during the two-mile run as part of a fitness test. In 2016, Sgt. First Class Clayton Hughes, a drill sergeant, also died after completing the two-mile run during a fitness test. However, fatal incidents from physical training are relatively rare in the service.
A senior National Guard official with knowledge of the circumstances surrounding Pruitt's death said there are indications that pre-workout supplements and caffeine may have been complicating factors; the official discussed details of the incident with Military.com on the condition of anonymity as they were not authorized to talk to the press on the matter.
The use of caffeine supplements is a growing concern in the service. A 2019 report published by the Multidisciplinary Digital Publishing Institute found that pre-workout supplements and other sources of high caffeine doses can lead to side effects, including heart abnormalities and nausea.
-- Steve Beynon can be reached at Steve.Beynon@military.com. Follow him on Twitter @StevenBeynon.